Knee twitching is a common experience among many. It is characterized by an involuntary contraction of the muscles. When you knee twitches, it is your thigh muscles that are contracting, and not your knee. Knee twitching is normal when it happens occasionally. However, frequent twitches may have several underlying causes.
In most cases, twitches are caused by muscle strain or fatigue. Sometimes though, muscle twitching may be caused by an underlying medical problem.
Apart from muscle strain and fatigue, the following factors contribute to knee twitching:
Dehydration is a common problem among many. Most people don’t drink as much water as they should daily. Prolonged dehydration can lead to very serious health problems. It can cause a depletion in your electrolyte levels.
The depletion of electrolytes can then contribute to muscle twitching.
The best treatment for dehydration is to remain hydrated, especially when engaging in exercises. Drink enough water every day.
Sometimes, muscle twitching may arise from the inadequacy of nutrients in your diet. Important nutrients that should never be found missing from your diet include:
- Vitamin B-12
- Vitamin B-6
- Vitamin D
If you are not sure of your electrolyte levels, go for a blood test. If you are found wanting, then make changes to your diet. Your doctor or dietitian will guide you appropriately.
Side effects of medication
Sometimes, knee twitching or muscle spasms may be a side effect of certain medications. Medications that can cause spasms of muscles to include:
You will need to work closely with your doctor to modify the dosage of your medications if they are found to cause twitching.
Some people overdose on stimulants like caffeine without knowing. Overdosing on stimulants such as amphetamines and caffeine can cause spasms and twitching of the muscle.
If you think that you overdose, seek medical attention. If you’ve been taking a lot of caffeinated beverages or stimulants, and you have muscle twitching, reduce your intake, and see if the twitching will subside.
Autoimmune disorders, like neuromyotonia, may be characterized by symptoms such as muscle spasms and twitches.
This condition will be treated by your doctor. He or she will prescribe anti-seizure drugs to relieve the condition.
Amyotrophic lateral sclerosis
Muscle cramps and muscle twitching are early signs of amyotrophic lateral sclerosis. Another name for this condition is Lou Gehrig’s disease. It is a degenerative condition that affects the spinal cord and the brain.
Presently, there is no cure for amyotrophic lateral sclerosis. However, your doctor can help to control the symptoms. You may be placed on occupational and physical therapy plus medications like:
- Edaravone (Radicava)
- Riluzole (Rilutek)
What is the treatment for knee twitching?
The treatment depends on the diagnosis. Most doctors will recommend lifestyle changes. Examples of these changes are:
- Proper hydration
- Practice stress reduction techniques
- Regular exercising
If your twitch is caused by caffeine and other stimulants, you will have to regulate your intake. You should also ensure that you get the right nutrition if your knee twitching is caused by nutrient deficiency.
If it is a side effect of some medication, then you will need to monitor the side effects. Most of the time, treatment is designed based on the specific condition.
When should you see your doctor?
If your knee twitching is not caused by muscle strain or fatigue, then you need to see your doctor. They will do a physical examination to see whether there is a need for further testing for other health conditions or deficiencies.
Do not delay in seeing your doctor. It should be done as soon as possible especially if your twitching is accompanied by:
In most cases, an occasional knee twitch may just be a response to a strain or fatigue of your thigh muscles. Muscle spasms and twitches may also be symptoms of an underlying medical condition. If you are constantly experiencing muscle twitches, watch it, and keep an eye out for other symptoms that will help you when next you visit your doctor.